Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS El Paso, TX

July 24, 1997Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 24, 1997, 4:01 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 4:01 PM MDT (22:01 UTC)
Expired
Jul 24, 1997, 4:45 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Whole counties

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 26 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 242154 RRA
SVRELP
NMC013-TXC141-242245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
401 PM MDT THU JUL 24 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTH CENTRAL NEW MEXICO

   ...SOUTHERN DONA ANA COUNTY

IN SOUTHWESTERN TEXAS

   ...WESTERN EL PASO COUNTY
 
AT 357 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY
OF EL PASO MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE   EL
PASO...   CANUTILLO...   SUNLAND >PARK AND   SANTA TERESA.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:08 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 24, 2:08 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT THU JUL 24 1997

DEEP MOISTURE GRADIENT FROM W-E ACRS CWA TODAY WITH ALL DWPTS IN THE
60S XCPT FAR WEST.  WTR VAPOR CONTINUES TO SHOW DISTURBANCE NR MAF
MOVG NW.  CONVCTN STARTED OVR THE SACS AND NOW BEGINNING FRTHR W OVR
TULAROSA BASIN.  AT 12Z...H5 HI CENTER REMAINS OVR NRN OK. ASSOC
WARM POOL NOW INTO NE QUARTER OF NM WILL BEGIN TO INHIBIT CONVCTN IN
NERN CWA TNGT.  MOISTURE CONVRGNC WITH DISTURBANCE ALOFT WILL CONT
ACTIVITY FOR CNTRL AND WRN CWA TNGT.

MOST ACTIVITY SHIFTS TO WRN CWA ON FRI AS DISTURBANCE CONT NWWRD...
AND TO NEAR CLIMO BY SAT AS H5 HIGH REBUILDS.      RAMEY/06

SILVER CITY           BB  63/ 86/ 61/ 85 3432
TRUTH OR CONSEQUENCES BB  68/ 87/ 65/ 90 4332
ALAMOGORDO            BB  69/ 91/ 69/ 92 4222
CLOUDCROFT            BB  51/ 71/ 49/ 70 4332
LORDSBURG             BB  69/ 95/ 67/ 94 2232
DEMING                BB  70/ 91/ 65R/ 92 4232
LAS CRUCES            BB  67/ 94/ 65/ 95 4222
EL PASO               BB  72/ 94/ 70/ 93 4222

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:45 PM MDTSevere Thunderstorm WarningEPZDoña Ana55 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.